The Annals of Probability

Sharp interface limit for stochastically perturbed mass conserving Allen–Cahn equation

Tadahisa Funaki and Satoshi Yokoyama

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper studies the sharp interface limit for a mass conserving Allen–Cahn equation, added an external noise and derives a stochastically perturbed mass conserving mean curvature flow in the limit. The stochastic term destroys the precise conservation law, instead the total mass changes like a Brownian motion in time. For our equation, the comparison argument does not work, so that to study the limit we adopt the asymptotic expansion method, which extends that for deterministic equations used originally in de Mottoni and Schatzman [Interfaces Free Bound. 12 (2010) 527–549] for the nonconservative case and then in Chen et al. [Trans. Amer. Math. Soc. 347 (1995) 1533–1589] for the conservative case. Differently from the deterministic case, each term except the leading term appearing in the expansion of the solution in a small parameter $\varepsilon$ diverges as $\varepsilon$ tends to $0$, since our equation contains the noise which converges to a white noise and the products or the powers of the white noise diverge. To derive the error estimate for our asymptotic expansion, we need to establish the Schauder estimate for a diffusion operator with coefficients determined from higher order derivatives of the noise and their powers. We show that one can choose the noise sufficiently mild in such a manner that it converges to the white noise and at the same time its diverging speed is slow enough for establishing a necessary error estimate.

Article information

Source
Ann. Probab., Volume 47, Number 1 (2019), 560-612.

Dates
Received: October 2016
Revised: December 2017
First available in Project Euclid: 13 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.aop/1544691628

Digital Object Identifier
doi:10.1214/18-AOP1268

Mathematical Reviews number (MathSciNet)
MR3909976

Zentralblatt MATH identifier
07036344

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 35K93: Quasilinear parabolic equations with mean curvature operator 74A50: Structured surfaces and interfaces, coexistent phases

Keywords
Sharp interface limit Allen–Cahn equation mean curvature flow asymptotic expansion mass conservation law stochastic perturbation

Citation

Funaki, Tadahisa; Yokoyama, Satoshi. Sharp interface limit for stochastically perturbed mass conserving Allen–Cahn equation. Ann. Probab. 47 (2019), no. 1, 560--612. doi:10.1214/18-AOP1268. https://projecteuclid.org/euclid.aop/1544691628


Export citation

References

  • [1] Bellettini, G. (2013). Lecture Notes on Mean Curvature Flow, Barriers and Singular Perturbations. Appunti. Scuola Normale Superiore di Pisa (Nuova Serie) [Lecture Notes. Scuola Normale Superiore di Pisa (New Series)] 12. Edizioni della Normale, Pisa.
  • [2] Chen, X. (1994). Spectrum for the Allen–Cahn, Cahn–Hilliard, and phase-field equations for generic interfaces. Comm. Partial Differential Equations 19 1371–1395.
  • [3] Chen, X., Hilhorst, D. and Logak, E. (2010). Mass conserving Allen–Cahn equation and volume preserving mean curvature flow. Interfaces Free Bound. 12 527–549.
  • [4] de Mottoni, P. and Schatzman, M. (1995). Geometrical evolution of developed interfaces. Trans. Amer. Math. Soc. 347 1533–1589.
  • [5] Elliott, C. M. and Garcke, H. (1997). Existence results for diffusive surface motion laws. Adv. Math. Sci. Appl. 7 467–490.
  • [6] Escher, J. and Simonett, G. (1998). The volume preserving mean curvature flow near spheres. Proc. Amer. Math. Soc. 126 2789–2796.
  • [7] Fife, P. C. and Hsiao, L. (1988). The generation and propagation of internal layers. Nonlinear Anal. 12 19–41.
  • [8] Friedman, A. (1964). Partial Differential Equations of Parabolic Type. Prentice-Hall, Inc., Englewood Cliffs, NJ.
  • [9] Funaki, T. (1992). A stochastic partial differential equation with values in a manifold. J. Funct. Anal. 109 257–288.
  • [10] Funaki, T. (1995). The scaling limit for a stochastic PDE and the separation of phases. Probab. Theory Related Fields 102 221–288.
  • [11] Funaki, T. (1999). Singular limit for stochastic reaction–diffusion equation and generation of random interfaces. Acta Math. Sin. (Engl. Ser.) 15 407–438.
  • [12] Funaki, T. (2003). Stochastic models for phase separation and evolution equations of interfaces [translation of Sūgaku 50 (1998), no. 1, 68–85]. Sugaku Expositions 16 97–116.
  • [13] Funaki, T. (2016). Lectures on Random Interfaces. Springer, Singapore.
  • [14] Funaki, T. and Yokoyama, S. (2019). Supplement to “Sharp interface limit for stochastically perturbed mass conserving Allen–Cahn equation.” DOI:10.1214/18-AOP1268SUPP.
  • [15] Gärtner, J. (1983). Bistable reaction–diffusion equations and excitable media. Math. Nachr. 112 125–152.
  • [16] Gurtin, M. E. (1993). Thermomechanics of Evolving Phase Boundaries in the Plane. The Clarendon Press, New York.
  • [17] Henry, D. (1981). Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Math. 840. Springer, Berlin.
  • [18] Hilhorst, D., Matano, H., Nguyen, T. N. and Weber, H. (2016). On the large time behavior of the solutions of a nonlocal ordinary differential equation with mass conservation. J. Dynam. Differential Equations 28 707–731.
  • [19] Huisken, G. (1987). The volume preserving mean curvature flow. J. Reine Angew. Math. 382 35–48.
  • [20] Ladyženskaja, O. A., Solonnikov, V. A. and Ural’ceva, N. N. (1968). Linear and Quasilinear Equations of Parabolic Type. Translations of Mathematical Monographs 23. Amer. Math. Soc., Providence, RI. Translated from the Russian by S. Smith.
  • [21] Lieberman, G. M. (1996). Second Order Parabolic Differential Equations. World Scientific Co., Inc., River Edge, NJ.
  • [22] Lions, P.-L. and Souganidis, P. E. (1998). Fully nonlinear stochastic partial differential equations: Non-smooth equations and applications. C. R. Acad. Sci. Paris Sér. I Math. 327 735–741.
  • [23] Ondreját, M. (2004). Uniqueness for stochastic evolution equations in Banach spaces. Dissertationes Math. (Rozprawy Mat.) 426 63.
  • [24] Rubinstein, J. and Sternberg, P. (1992). Nonlocal reaction–diffusion equations and nucleation. IMA J. Appl. Math. 48 249–264.
  • [25] Tappe, S. (2013). The Yamada–Watanabe theorem for mild solutions to stochastic partial differential equations. Electron. Commun. Probab. 18 no. 24, 13.
  • [26] Weber, H. (2010). On the short time asymptotic of the stochastic Allen–Cahn equation. Ann. Inst. Henri Poincaré Probab. Stat. 46 965–975.

Supplemental materials

  • Supplement to “Sharp interface limit for stochastically perturbed mass conserving Allen–Cahn equation”. The supplementary file provides proofs of all the lemmas, with some exceptions, stated in Sections 3–5 of the present paper.